California, 2004

High Wind in California, December 29, 2004

December 29, 2004 · NWS MTR · 1 event in 1 county or zone

1 high wind, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Dec 29, 8:45 PM PST, 1 hour 4 minutes earlier.

Area forecast discussion, Dec 29, 8:45 PM PST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
845 PM PST WED DEC 29 2004

.DISCUSSION...POTENT AND FAST MOVING WEATHER SYSTEM HAS BROUGHT
RAIN...LIGHTNING...AND STRONG WINDS TO THE SAN FRANCISCO BAY REGION
THIS EVENING. WINDS INCREASED RAPIDLY AHEAD OF THE FRONT EARLY
THIS EVENING AND THE WIND ADVISORY ISSUED AT MID AFTERNOON HAS
ALREADY VERIFIED WITH GUSTS OF 45 MPH OR HIGHER REPORTED AT SEVERAL
LOCATIONS (SEE LATEST WIND ADVISORY SFONPWMTR...WWUS76 KMTR). IN
ADDITION...GALE FORCE WINDS ARE OCCURRING OVER THE COASTAL WATERS.
THE CURRENT S TO N SURFACE PRESSURE GRADIENT FROM SMX TO ACV STANDS
AT AN IMPRESSIVE 17.8 MB. EXPECT WINDS TO INCREASE A BIT FURTHER AND
MAX OUT JUST PRIOR TO FRONTAL PASSAGE LATER THIS EVENING.

RAIN RATES THUS FAR HAVE GENERALLY BEEN IN THE LIGHT TO MODERATE
CATEGORY WITH LESS THAN A HALF INCH ACCUMULATING IN MOST
LOCATIONS SINCE RAINFALL BEGAN IN THE NORTH BAY AT ABOUT 430 THIS
AFTERNOON. HOWEVER...ALERT GAUGES IN THE SANTA CRUZ MOUNTAINS ARE
JUST NOW SEEING A NOTABLE UPTICK IN RAIN RATES WITH AS MUCH AS
.40 INCHES ACCUMULATING IN THE PAST HOUR. ALSO...A SPOTTER REPORT
JUST IN FROM NEAR OCCIDENTAL IN SONOMA COUNTY REPORTED NEARLY A HALF
INCH OF RAIN IN 15 MINUTES ALONG WITH SMALL HAIL AND THUNDER. AS WITH
WINDS...EXPECT RAINFALL RATES TO INCREASE AS THE BACK EDGE OF THE
FRONTAL BAND APPROACHES LATER THIS EVENING. ALTHOUGH RAINFALL WILL
BE HEAVY FOR A TIME IN THE CONVECTION ALONG THE FRONT...THE RAPID
PACE OF THIS FRONTAL BAND SHOULD RESULT IN A RELATIVELY SHORT PERIOD
OF HEAVY RAIN. BELIEVE THERE MAY BE A NEED FOR AN URBAN AND SMALL
STREAM FLOOD ADVISORY...BUT MORE SEVERE HYDRO PROBLEMS TONIGHT ARE
NOT CURRENTLY ANTICIPATED. BESIDES THE SPOTTER REPORT OF LIGHTNING IN
NORTHERN SONOMA COUNTY...THE LIGHTNING DETECTION NETWORK HAS BEEN
PICKING UP A FEW LIGHTNING STRIKES OFF THE NORTHERN CALIFORNIA COAST
SINCE LATE AFTERNOON AND GIVEN THE STRONG UPPER LEVEL FORCING WITH
THIS SYSTEM BELIEVE CONVECTION ALONG THE FRONT WILL CONTINUE. POST-
FRONTAL CONVECTION IS ALSO A POSSIBILITY GIVEN THE UNSTABLE NATURE OF
THE AIRMASS EVIDENT ON CURRENT SATELLITE IMAGERY.

THERE WILL NOT BE MUCH OF A BREAK FROM RAINFALL AFTER THIS INITIAL
FRONTAL BAND BLASTS THROUGH OVERNIGHT. THE UPPER TROUGH AXIS WILL
REMAIN OFFSHORE THROUGH TOMORROW EVENING AND OUR DISTRICT WILL
REMAIN UNDER THE INFLUENCE OF STRONG...MOIST...AND SOMEWHAT
UNSTABLE ONSHORE FLOW. THE 00Z RUNS OF BOTH THE ETA AND GFS
INDICATE THAT RAIN RATES AND WIND SPEEDS WILL BOTH BE ON THE
INCREASE LATE TOMORROW AFTERNOON AND TOMORROW EVENING AS A STRONG
VORT MAX SWINGS AROUND THE BACKSIDE OF THE UPPER TROUGH AND TAKES
AIM AT THE CENTRAL CA COAST. ALSO...ANOTHER WIND ADVISORY MAY BE
NEEDED BY LATE TOMORROW AFTERNOON AS THE ETA DEVELOPS A SURFACE LOW
OFF POINT ARENA AND RAMPS UP THE LOW LEVEL SOUTHERLY JET. BUT
RENEWED HEAVY RAINS WILL LIKELY BE THE BIGGER CONCERN AS SOILS ARE
NOW SATURATED AND RUNOFF COULD BE SIGNIFICANT. WILL NEED TO MONITOR
HYDRO ISSUES CLOSELY OVER THE NEXT 24-36 HOURS.

RAIN AND WINDS SHOULD FINALLY BEGIN TO TAPER OFF ON FRIDAY AS THE
SHORT WAVE TROUGH AXIS SWINGS INLAND. HOWEVER...WE WILL REMAIN UNDER
COOL...MOIST...CYCLONIC UPPER FLOW AS THE LONGWAVE TROUGH REMAINS
ANCHORED ALONG THE WEST COAST AND SO RAIN CHANCES WILL CONTINUE RIGHT
ON THROUGH THE END OF THE WEEK AND INTO THE HOLIDAY WEEKEND. IN
FACT...LONG RANGE MODELS INDICATE A WET PATTERN CONTINUING WELL INTO
NEXT WEEK AS WELL.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
    .TNGT...WIND ADVISORY FOR ALL COASTAL ZONES AND THE HILLS OF
            ALAMEDA...CONTRA COSTA...AND SANTA CLARA COUNTIES.
         ...GALE WARNING FOR ALL WATERS.

PUBLIC FORECAST: DYKEMA
MARINE/AVIATION: CANEPA

NWS ON THE WEB AT WEATHER.GOV/SANFRANCISCO (ALL LOWER CASE)
Hazardous weather outlook, Dec 29, 9:40 PM PST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
940 PM PST WED DEC 29 2004

CAZ005>010-065-074-075-301400-
SONOMA AND MARIN COUNTIES-SAN FRANCISCO-
ALAMEDA AND CONTRA COSTA COUNTIES-SANTA CLARA COUNTY-
COASTAL MONTEREY COUNTY-
SALINAS VALLEY/INTERIOR MONTEREY COUNTY/SAN BENITO COUNTY-
NAPA COUNTY-SANTA CRUZ COUNTY-SAN MATEO COUNTY-
940 PM PST WED DEC 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SAN FRANCISCO AND MONTEREY
BAY AREAS

.DAY 1...TONIGHT

AN APPROACHING VIGOROUS STORM SYSTEM WILL SPREAD RAIN AND WIND OVER
THE DISTRICT TONIGHT...ALONG WITH ISOLATED THUNDERSTORMS. A WIND
ADVISORY HAS BEEN ISSUED FOR ALL COASTAL ZONES AS WELL AS THE HILLS
OF ALAMEDA...CONTRA COSTA...AND SANTA CLARA COUNTIES.

* WIND ADVISORY..............SEE WWUS76 KMTR - NPWMTR FOR DETAILS *

AN URBAN AND SMALL STREAM FLOOD ADVISORY MAY NEED TO BE ISSUED FOR
SOME AREAS LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE WIND ADVISORY PRESENTLY CONTINUES UNTIL 6 AM PST THURSDAY FROM
SAN MATEO COUNTY NORTHWARD AND UNTIL 9 AM FOR THE COASTAL AREAS OF
SANTA CRUZ AND MONTEREY COUNTIES.  HOWEVER...WET AND BREEZY
CONDITIONS ARE EXPECTED TO CONTINUE ACROSS THE DISTRICT THURS AND
THURS NIGHT...BEFORE FINALLY TAPERING OFF LATE THURS NIGHT OR FRI
MORNING.  URBAN AND SMALL STREAM FLOOD ADVISORIES MAY BECOME
NECESSARY DURING THIS PERIOD.

ALSO...BY THURSDAY NIGHT AND FRIDAY A LARGE SWELL TRAIN IS FORECAST
TO REACH THE COAST AND HIGH SURF ADVISORIES MAY BE ISSUED.

A BRIEF BREAK IN THE WET WEATHER IS FORECAST LATER FRIDAY INTO NEW
YEARS DAY.  HOWEVER WET AND UNSETTLED WEATHER IS FORECAST TO RETURN
SUNDAY THROUGH TUESDAY.  GIVEN ALL OF THE RECENT RAIN...FLOODING
CONCERNS WILL HAVE TO BE MONITORED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DYKEMA

Event by event

1 high wind. Local standard time, as filed.

High Wind, San Mateo

When
December 29, 9:49 PM PST
Where
San Mateo forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC

Measured by KSFO ASOS.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2004Every state in 2004This day in weather historyWarnings in California, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5430403.